Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 4, NWS Elko, NV

May 6, 2016Humboldt County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 6, 2016, 3:05 PM PDT for Humboldt County, Nevada. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2016, 3:05 PM PDT (22:05 UTC)
Expired
May 6, 2016, 3:45 PM PDT
In force
40 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Humboldt County, NV

The radar

The Elko radar (KLRX), 147 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2016-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2016-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS55 KLKN 062205
SVRLKN
NVC013-062245-
/O.NEW.KLKN.SV.W.0004.160506T2205Z-160506T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
305 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HUMBOLDT COUNTY IN NORTHWESTERN NEVADA...

* UNTIL 345 PM PDT

* AT 305 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF KINGS RIVER
  VALLEY...AND MOVING NORTHWEST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINGS RIVER VALLEY AND THACKER PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4154 11794 4147 11801 4152 11862 4192 11822
TIME...MOT...LOC 2205Z 123DEG 24KT 4157 11810 

$$

86
2 follow-up statements
786 
WWUS55 KLKN 062224
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
324 PM PDT FRI MAY 6 2016

NVC013-062245-
/O.CON.KLKN.SV.W.0004.000000T0000Z-160506T2245Z/
HUMBOLDT NV-
324 PM PDT FRI MAY 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR NORTH CENTRAL HUMBOLDT COUNTY...

AT 324 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR KINGS RIVER VALLEY...MOVING NORTHWEST
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
KINGS RIVER VALLEY AND THACKER PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4154 11794 4147 11801 4152 11862 4192 11822
TIME...MOT...LOC 2224Z 123DEG 24KT 4164 11824 

$$

86
042 
WWUS55 KLKN 062245
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
345 PM PDT FRI MAY 6 2016

NVC013-062255-
/O.EXP.KLKN.SV.W.0004.000000T0000Z-160506T2245Z/
HUMBOLDT NV-
345 PM PDT FRI MAY 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HUMBOLDT COUNTY
HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4154 11794 4147 11801 4152 11862 4192 11822
TIME...MOT...LOC 2242Z 123DEG 24KT 4164 11824 

$$

86

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:37 PM PDT, 28 minutes earlier.

Area forecast discussion, May 6, 2:37 PM PDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
237 PM PDT FRI MAY 6 2016

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL SLOWLY MOVE THROUGH THE
GREAT BASIN THROUGH THE WEEKEND BRINGING SHOWERS AND
THUNDERSTORMS. A DRYING TREND WILL BEGIN ON MONDAY.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY. A LOW PRESSURE SYSTEM
CENTERED OVER SOUTHERN CA THIS AFTERNOON WILL CONTINUE TO SLOWLY
MOVE EASTWARD. AS IT DOES MOISTURE WILL CONTINUE TO WRAP AROUND
THIS SYSTEM INTO NORTHERN AND CENTRAL NV THROUGH THE WEEKEND FOR
SHOWERS AND THUNDERSTORMS. DRY WEATHER RETURNS ON MONDAY AS LOW
PRESSURE SYSTEM MOVES OFF TO THE EAST AND A RIDGE OF HIGH PRESSURE
WILL BUILD INTO THE REGION.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. MODELS ARE IN
FAIRLY GOOD AGREEMENT WITH THE BEGINNING OF THE LONG TERM
PERIOD...THEN BEGIN TO DISAGREE BY THE MID-WEEK PORTION.

ON MONDAY NIGHT THROUGH TUESDAY NIGHT...SHORTWAVE TROUGH IN THE
MEAN FLOW WILL BE DIVING SOUTH WITH THE BEST MOISTURE REMAINING
EAST OF THE FORECAST AREA. THERE COULD BE SOME RESIDUAL MOISTURE
ACROSS SOME PARTS OF THE FORECAST AREA...JUST ENOUGH TO GENERATE
SOME SHOWERS AND THUNDERSTORMS. AS SUCH...POPS WERE KEPT MAINLY
ISOLATED OVER THE EASTERN PORTIONS OF THE FORECAST AREA. THERE
COULD BE SOME CLOUDS ALONG WITH SOME SUN DURING THE DAY. HIGHS ON
TUESDAY WILL BE IN THE MID 60S TO LOW 70S. OVERNIGHT LOWS MONDAY
NIGHT AND TUESDAY NIGHT WILL BE SIMILAR WITH READINGS IN THE MID
30S TO MID 40S.

BY WEDNESDAY AND WEDNESDAY NIGHT...HEIGHTS RISE SOME DURING THIS
TIME FRAME...WITH SOME ISOLATED SHOWERS STILL REMAINING. WITH THE
RESULTING INCREASE IN HEIGHTS...AFTERNOON HIGHS WILL BE IN THE
UPPER 60S TO MID 70S ACROSS THE AREA. WINDS WILL BE ON THE LIGHT
SIDE. NOT MUCH ACTIVITY IS EXPECTED DURING THE OVERNIGHT HOURS AS
THE FLOW REMAINS NEARLY WEST TO EAST. LOWS WILL BE IN THE UPPER
30S TO MID 40S.

THURSDAY THROUGH SATURDAY. MODELS ARE OUT OF PHASE DURING THIS
TIME SO DID NOT MAKE TOO MANY CHANGES TO THIS PORTION OF THE
FORECAST. HIGHS WILL BE IN THE 70S WITH LOWS IN THE 30S AND 40S.
&&

.AVIATION...ACTIVE DAY ACROSS ALL TAF SITES WITH SHOWERS AND
THUNDERSTORMS AFFECTING THE TERMINALS THIS AFTERNOON. GENERAL
CONDITIONS WILL BE VFR...BUT THE CIGS/VSBY IN THE HEAVIEST
SHOWERS DECREASE BRIEFLY TO MVFR. SOME BREEZINESS WITH GUSTS TO
30KT POSSIBLE THROUGH THE EVENING. ACTIVITY WILL CONTINUE INTO THE
EVENING...WITH -SHRA/-TSRA REDEVELOPING TOMORROW.
&&

.HYDROLOGY...HIGH STREAM FLOWS WILL CONTINUE THIS WEEK DUE TO
WARMER TEMPERATURES AND SUBSEQUENT MELTING OF SNOW FROM HIGHER
ELEVATIONS. SOME SMALLER CREEKS RUNNING OFF THE MOUNTAINS MAY
EXCEED BANKFULL...ESPECIALLY ACROSS ELKO COUNTY. THE JARBIDGE
RIVER AND LAMOILLE CREEK ARE CONTINUING TO RISE AND HAVE BEEN
PEAKING IN THE EVENING HOURS EACH DAY. HIGH FLOWS IN OR NEAR
SMALL STREAMS MAY CAUSE SOGGY OR ERODED SECONDARY ROADWAYS THAT
COULD MAKE THEM IMPASSABLE AT TIMES.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

91/86/86
Hazardous weather outlook, May 6, 9:38 AM PDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
938 AM PDT FRI MAY 6 2016

NVZ030-031-033>041-070500-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
938 AM PDT FRI MAY 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS
NORTHERN AND CENTRAL NEVADA AND CONTINUE INTO THE EVENING HOURS.
THE STRONGEST STORMS ARE EXPECTED ACROSS NORTHERN NEVADA. SOME
STORMS WILL PRODUCE STRONG GUSTY WINDS, SMALL HAIL, AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND, THEN
A DRYING TREND WILL BEGIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, May 6, 12:09 PM PDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1209 PM PDT FRI MAY 6 2016

NVZ031-036-062000-
NORTHERN ELKO COUNTY NV-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
1209 PM PDT FRI MAY 6 2016

...SPECIAL WEATHER STATEMENT...

AT 1208 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EMIGRANT PASS...MOVING NORTHWEST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMIGRANT PASS.

LAT...LON 4070 11616 4058 11633 4090 11678 4108 11651
TIME...MOT...LOC 1908Z 139DEG 23KT 4070 11631

CEC
Special weather statement, May 6, 1:12 PM PDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
112 PM PDT FRI MAY 6 2016

NVZ030-031-036-062100-
NORTHERN ELKO COUNTY NV-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
HUMBOLDT COUNTY NV-
112 PM PDT FRI MAY 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER...NORTHERN
EUREKA...EAST CENTRAL HUMBOLDT AND WEST CENTRAL ELKO COUNTIES UNTIL
200 PM PDT...

AT 111 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTH OF MIDAS...MOVING NORTHWEST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ADAM PEAK...CHIMNEY DAM RESERVOIR AND TWIN CREEKS MINE.

LAT...LON 4103 11655 4080 11679 4122 11780 4157 11734
TIME...MOT...LOC 2011Z 128DEG 38KT 4101 11677

91
Special weather statement, May 6, 1:19 PM PDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
119 PM PDT FRI MAY 6 2016

NVZ031-062100-
NORTHERN ELKO COUNTY NV-
119 PM PDT FRI MAY 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
200 PM PDT...

AT 118 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF CONTACT...MOVING NORTHWEST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH PEA SIZED HAIL.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN ELKO
COUNTY.

LAT...LON 4169 11492 4164 11495 4168 11527 4187 11507
TIME...MOT...LOC 2018Z 121DEG 20KT 4170 11500

86
Special weather statement, May 6, 1:53 PM PDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
153 PM PDT FRI MAY 6 2016

NVZ031-062130-
NORTHERN ELKO COUNTY NV-
153 PM PDT FRI MAY 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 230 PM
PDT...

AT 152 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF JARBIDGE...MOVING NORTHWEST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH PEA SIZED HAIL.

LOCATIONS IMPACTED INCLUDE...
JARBIDGE.

LAT...LON 4182 11510 4170 11515 4177 11556 4200 11537
      4200 11532
TIME...MOT...LOC 2052Z 121DEG 20KT 4182 11527

86
Special weather statement, May 6, 2:54 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
254 PM PDT FRI MAY 6 2016

NVZ030-062230-
HUMBOLDT COUNTY NV-
254 PM PDT FRI MAY 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUMBOLDT COUNTY
UNTIL 330 PM PDT...

AT 254 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF OROVADA...MOVING NORTHWEST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGS RIVER VALLEY AND THACKER PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4151 11787 4144 11794 4153 11847 4183 11817
TIME...MOT...LOC 2154Z 123DEG 24KT 4153 11802

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:09 PM PDTSpecial Weather StatementLKN51 min
May 6, 1:12 PM PDTSpecial Weather StatementLKN48 min
May 6, 1:19 PM PDTSpecial Weather StatementLKN41 min
May 6, 1:32 PM PDTSevere Thunderstorm WarningLKNHumboldt28 min
May 6, 1:53 PM PDTSpecial Weather StatementLKN37 min
May 6, 1:58 PM PDTSevere Thunderstorm WarningLKNHumboldt32 min
May 6, 2:54 PM PDTSpecial Weather StatementLKNHumboldt36 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.